Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2004, 5:12 PM EDT for Grainger County, Hawkins County, Tennessee; Scott County, Virginia. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2004, 5:12 PM EDT (21:12 UTC)
- Expired
- May 26, 2004, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Grainger County, TN, Hawkins County, TN, Scott County, VA
The radar
The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:35 PM EDT | TSTM WND DMG | 6 W Gate City, VA | HOME DAMAGED WITH HOLE IN ROOF AND PORCH COLLAPSE NEAR THE COMMUNITY OF DANIEL BOONE. |
| May 26, 5:45 PM EDT | TSTM WND DMG | 6 Ne Rogersville, TN | NUMEROUS TREES DOWN IN NORTHERN PART OF THE COUNTY. |
| May 26, 5:45 PM EDT | TSTM WND DMG | Gate City, VA | NUMEROUS LARGE TREES DOWN AND POWERLINES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 26, 2:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS54 KMRX 262112 SVRMRX TNC057-073-VAC169-262200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 513 PM EDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EAST TENNESSEE HAWKINS COUNTY IN EAST TENNESSEE SCOTT COUNTY IN SOUTHWEST VIRGINIA * UNTIL 600 PM EDT * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GATE CITY TO 7 MILES WEST OF BEAN STATION...OR FROM 9 MILES NORTH OF GATE CITY TO 9 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BEAN STATION AROUND 525 PM EDT MOORESBURG AROUND 535 PM EDT KLONDIKE AROUND 540 PM EDT OKOLONA AROUND 550 PM EDT GATE CITY AROUND 600 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. SEEK A STURDY SHELTER IMMEDIATELY IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3668 8271 3628 8350 3621 8351 3669 8237 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:51 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 26, 2:51 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT WED MAY 26 2004
.QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 295 IN EFFECT
UNTIL 10 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON
COUNTIES IN SOUTHWESTERN VIRGINIA. POTENTIAL EXISTS THIS AFTERNOON
AND EVENING FOR LARGE HAIL AND DAMAGING WINDS. REFER TO HAZARDOUS
WEATHER OUTLOOK AND FUTURE STATEMENTS FOR FURTHER INFORMATION.
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES TNZ012>015...TNZ035.
VA...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
SEVERE THUNDERSTORM WATCH FROM 250 PM EDT UNTIL 10 PM EDT
WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
KG/HWHazardous weather outlook, May 26, 3:00 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED MAY 26 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-270900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 300 PM EDT (200 PM CDT) WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (REST OF THIS AFTERNOON AND OVERNIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM LATE AFTERNOON INTO THE EVENING HOURS...ACROSS SOUTHWESTERN VIRGINIA AND POSSIBLY NORTHERN PARTS OF EAST TENNESSEE. THERE IS ALSO A THREAT OF FLASH FLOODING...ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA WHERE A FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH 10 AM EDT THURSDAY. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP ACROSS KENTUCKY AT MID AFTERNOON...WITH MOVEMENT EAST AT 40 MPH. THESE STORMS SHOULD AFFECT AT LEAST MOST OF SOUTHWESTERN VIRGINIA ...AND POSSIBLY NORTHERN MOST COUNTIES OF EAST TENNESSEE BY THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING. RAINFALL AMOUNTS MAY EXCEED ONE INCH PER HOUR IN THE STRONGEST STORMS...WITH LOCALLY HEAVY AMOUNTS TOTALING UP TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO CONTINUE EARLY ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE TENNESSEE VALLEY ON FRIDAY WITH A SLIGHT RISK OF DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...AND ALSO AGAIN ON FRIDAY AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Special weather statement, May 26, 3:42 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT WED MAY 26 2004 VAZ001-002-005-006-008-270159- LEE-RUSSELL-SCOTT VA-WASHINGTON VA-WISE- 342 PM EDT WED MAY 26 2004 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT TILL 10 PM FOR SOUTHWEST VIRGINIA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA TILL 10 PM. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A NEARLY STATIONARY FRONT WHICH LIES ACROSS KENTUCKY. A LINE OF THUNDERSTORMS IS CURRENTLY MOVING ACROSS EAST KENTUCKY AND WILL BEGIN TO MOVE INTO SOUTHWEST VIRGINIA BETWEEN 4 AND 5 PM. EVEN HEAVIER STORMS ARE FURTHER WEST AND WILL BE INTO THE AREA AFTER 5 PM. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR LATER STATEMENTS. HW
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock | 40 min |
| May 26, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 42 min |
| May 26, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Sullivan, Washington | 44 min |
| May 26, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Union | 40 min |
| May 26, 5:52 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 53 min |
| May 26, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 66 min |
| May 26, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hawkins | 47 min |
| May 26, 6:06 PM EDT | Tornado Warning | MRX | Sullivan | 39 min |
| May 26, 6:08 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Roane | 67 min |
| May 26, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Washington | 42 min |
| May 26, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 67 min |
| May 26, 6:31 PM EDT | Tornado Warning | MRX | Roane | 44 min |
| May 26, 6:39 PM EDT | Tornado Warning | MRX | Loudon | 36 min |
| May 26, 6:48 PM EDT | Tornado Warning | MRX | Blount, Knox | 42 min |
| May 26, 7:29 PM EDT | Tornado Warning | MRX | Blount | 31 min |
| May 26, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 44 min |
| May 26, 7:59 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 46 min |
| May 26, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 44 min |
| May 26, 4:51 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 39 min |
| May 26, 5:23 PM EDT | Tornado Warning | MRX | Lee, Scott | 37 min |
| May 26, 5:48 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 57 min |
| May 26, 5:49 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.